What are the possible complications of immunosuppressive therapy for aplastic anemia?

Updated: Jan 29, 2021
  • Author: Sameer Bakhshi, MD; Chief Editor: Emmanuel C Besa, MD  more...
  • Print
Answer

Failure to respond, relapse, and clonal evolution are major complications of immunosuppressive therapy for aplastic anemia. [90] If the patient has not responded to a first course of ATG, then a second course may be given, using either the same preparation or another one. Approximately 30-60% of patients may respond to a second course of ATG (60% responses in relapsed and 35% in refractory patients). [97, 98, 99, 100, 101, 102, 103]

To reduce the risk of relapse, continue cyclosporine for a minimum of 12 months after achieving maximal hematologic response, with a very slow tapering by 25 mg every 3 months thereafter. [5] Approximately one third of patients have a relapse, most often at the time of cyclosporine taper. About one third of responders are cyclosporine dependent. Of patients without a response or who relapse, 40-50% respond to a second course of immunosuppressive therapy.

The risk of some form of clonal disease other than paroxysmal nocturnal hemoglobinuria (PNH) is 15-30% and may be due to the inability of these therapies to completely correct bone marrow function, a missed diagnosis of myelodysplastic syndrome (MDS), or the fact that the stem cells under proliferative stress may be more prone than other cells to mutation. MDS that evolves from aplastic anemia treated with immunosuppressive therapy responds similarly to hematopoietic stem cell transplantation as does de novo MDS, [104] so patients who have received immunosuppressive therapy for severe aplastic anemia should have regular assessment of marrow cells, possibly at yearly intervals. [90]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!